Format

Send to

Choose Destination
Am Rev Respir Dis. 1992 Jul;146(1):122-6.

Different effects of nasal and bronchial glucocorticosteroid administration on bronchial hyperresponsiveness in patients with allergic rhinitis.

Author information

1
Unité de Pneumologie, INSERM U 226, Hôpital Bichat, Paris, France.

Abstract

Disorders of the upper respiratory tract, particularly allergic rhinitis, are commonly associated with bronchial hyperresponsiveness. The latter may be due to postnasal drip or to mediator or chemotactic factors into the lower airways that either directly alter airway reactivity or cause airway inflammation. The aim of this study was to compare the effect of an identical dose of nasal or bronchial corticosteroid administration on bronchial hyperresponsiveness in patients with allergic rhinitis. Eleven patients were studied. All of them were judged atopic on the basis of positive skin tests to common allergens. During control, spirometry, flow-volume curves, and specific airway conductance (SGaw) were measured. Bronchial challenges were then performed with increasing concentrations of carbachol, and dose-response curves were constructed. The concentration of carbachol that decreased SGaw by 35% from baseline (PD35) was determined by interpolating from the dose-response curve. Control measurements were repeated at 1-wk intervals to ensure that PD35 was stable in all the patients. Then the patients received for 2 wk, in a double-blind randomized crossover fashion, a topical administration of either an aerosol of 400 micrograms of beclamethasone dipropionate (B) into the nose (100 micrograms four times per day) or into the bronchi. During each trial period, identical sprays of placebo were used, the latter being administered into the nose when B was administered into the bronchi and vice versa. Measurements were then performed after 2 wk of intranasal administration and after 2 wk of intrabronchial administration.(ABSTRACT TRUNCATED AT 250 WORDS).

PMID:
1626795
DOI:
10.1164/ajrccm/146.1.122
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center